Pennsylvania, 2003Damaging Wind in Pennsylvania, April 5, 2003
April 5, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 5:35 PM EST, 9 hours 25 minutes earlier.
Area forecast discussion, Apr 4, 5:35 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EST FRI APR 4 2003
UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE
REST OF THE EVENING VERSION UNCHANGED.
FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST
ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING
THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF
SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA
SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD.
NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY,
WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS.
TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER
COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE
RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN
SLOPES OF ALLEGHENY RIDGES.
REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE
NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL
ZONAL FLOW. ...GIORDANO
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 4, 5:04 AM EST, 21 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS
AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 5, 12:09 AM EST, 2 hours 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-051000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 AM EST SAT APR 5 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 AM EST SATURDAY MORNING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, Apr 5, 1:20 AM EST, 1 hour 40 minutes before
OHZ039>041-048>050-057>059-PAZ020-029-WVZ001>004-050715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EST SAT APR 5 2003
...MORE THUNDERSTORM APPROACH...
A LINE OF THUNDERSTORMS WITH VERY FREQUENT AND DANGEROUS LIGHTNING IS
MOVING INTO THE AREA. THESE STORMS HAVE BRIEF HEAVY RAIN...WIND GUSTS
TO 50 MPH...AND SMALL HAIL. THE STORMS MAY INCREASE IN INTENSITY. A
WARNING MAY BE NEEDED IN THE NEXT FEW HOURS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 A M.
Special weather statement, Apr 5, 2:17 AM EST, 43 minutes before
PAZ014-021-022-030-050815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 AM EST SAT APR 5 2003
...THUNDERSTORMS WITH STRONG WINDS MOVING THROUGH AREA...
A LINE OF THUNDERSTORMS WITH STRONG WINDS AND FREQUENT AND DANGEROUS
LIGHTNING IS MOVING THROUGH THE AREA. THESE STORMS CONTAIN BRIEF HEAVY
RAIN...WIND GUSTS TO AROUND 50 MPH...AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM.
Special weather statement, Apr 5, 2:45 AM EST, 15 minutes before
PAZ016-023-050845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 AM EST SAT APR 5 2003
...STRONG THUNDERSTORMS ARE MOVING THROUGH THE REGION...
THUNDERSTORMS WITH STRONG WINDS...BRIEF HEAVY RAINS AND FREQUENT
LIGHTNING ARE MOVING RAPIDLY EASTWARD THROUGH INDIANA AND JEFFERSON
COUNTIES IN PENNSYLVANIA. THE STORMS WILL CONTAIN WIND GUSTS TO AROUND
50 MPH. SMALL HAIL IS ALSO POSSIBLE.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM.
Thunderstorm Wind, Westmoreland
- When
- April 5, 3:00 AM EST
- Where
- Westmoreland County, Adamsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.300, -79.683
Several businesses in a row lost their roofs to a thunderstorm wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 5 to 6, 20033 injured · $15 million · F1 · 68 events
- Tornadoes and Hail in Texas, April 5, 20033 injured · $505,000 · F0 · 14 events
- Hail and Damaging Winds in Oklahoma, April 5 to 6, 2003$21,000 · 1.75 in hail · 27 events
- Damaging Winds in Tennessee, April 5 to 6, 2003$50,000 · 60 kt wind · 5 events
- Tornado and Hail in Texas, April 5 to 6, 2003$40,000 · F0 · 6 events
- Hail and Damaging Wind in Texas, April 5, 2003$500 · 2 in hail · 28 events
- Winter Storm in Vermont, April 5, 2003$30,000 · 3 events
- Winter Storm in New York, April 5, 2003$20,000 · 2 events
- Heavy Snow in Utah, April 5 to 7, 20039 events
- Heavy Snow in Michigan, April 5, 20038 events
- Heavy Snow in Kansas, April 5 to 6, 20035 events
- Hail in Georgia, April 5 to 6, 20030.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351625.